Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 7, NWS Lake Charles, LA

February 12, 2008Rapides Parish, Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Feb 12, 2008, 9:57 AM CST for Rapides Parish, Vernon Parish, Louisiana. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 12, 2008, 9:57 AM CST (15:57 UTC)
Expired
Feb 12, 2008, 11:00 AM CST
In force
63 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Rapides Parish, LA, Vernon Parish, LA

What was reported inside it

TimeReportWhereRemark
Feb 12, 10:15 AM CSTHAIL 0.88Hornbeck, LAREPORTED BY VALLEY ELECTRIC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 121558
SVRLCH
LAC079-115-121700-
/O.NEW.KLCH.SV.W.0007.080212T1557Z-080212T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
957 AM CST TUE FEB 12 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RAPIDES PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...PINEVILLE...BOYCE...ALEXANDRIA...
  NORTHERN VERNON PARISH IN WEST CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...SLAGLE...LEESVILLE...ANACOCO...

* UNTIL 1100 AM CST

* AT 952 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 23 MILES NORTHWEST OF BOYCE TO
  21 MILES WEST OF ANACOCO...OR ALONG A LINE EXTENDING FROM 23 MILES
  NORTHWEST OF BOYCE TO 12 MILES NORTHWEST OF TOLEDO BEND DAM...AND
  MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ANACOCO BY 1045 AM CST...
  NEW LLANO BY 1050 AM CST...
  LEESVILLE BY 1055 AM CST...
  8 MILES NORTHWEST OF SLAGLE AND 9 MILES NORTHWEST OF BOYCE BY 1100
  AM CST...

LAT...LON 3150 9269 3141 9266 3143 9252 3127 9229
      3100 9348 3127 9356 3131 9350 3130 9345
      3139 9337 3136 9295 3151 9274
TIME...MOT...LOC 1557Z 270DEG 22KT 3164 9289 3130 9367

$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 12, 5:39 AM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Feb 12, 5:39 AM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
539 AM CST TUE FEB 12 2008

.DISCUSSION...THUNDERSTORMS HAVE FILLED IN ACCORDING TO PLAN ALONG
THE FRONTAL BOUNDARY FROM CENTRAL TEXAS TO CENTRAL ARKANSAS THIS
MORNING. THE FRONT IS EXPECTED TO BE ENTERING THE EAST TEXAS LAKES
AREA LATE THIS MORNING.

TO RE-HASH AND ADJUST A LITTLE FROM YESTERDAY...NAM/GFS PROGS SHOW
PRECIPITABLE WATER CLIMBING TO AROUND 1.5 INCHES BY THIS AFTERNOON
SOUTH OF THE BOUNDARY. AREA FORECAST SOUNDINGS SHOW 1000 PLUS J/KG
SBCAPE...WITH 0-6KM BULK SHEAR AROUND 30-40 KTS. WBZ HEIGHTS ARE
FORECAST TO BE AROUND 9-10 KFT. WINDS AT H3 WILL BE DIVERGENT OVER
THE AREA BETWEEN SUBTROPICAL JET MAX NOSING INTO THE NORTHWEST
GULF AND TAIL END OF POLAR JET MAX MOVING INTO NORTH LOUISIANA.
0-3 KM HELICITY VALUES ARE NOT OVERLY IMPRESSIVE...AND GENERALLY
WORSEN THROUGH THE DAY AS THE LOW LEVEL FLOW VEERS. STORM MOTION
WILL GENERALLY BE EAST NORTHEAST...OR NEARLY PARALLEL TO THE
BOUNDARY INITIALLY....BUT BECOMING MORE IN LINE WITH THE FRONTAL
MOVEMENT AS IT BECOMES MORE NE-SW ORIENTED.

BASED ON THE PROGS OUTLINED ABOVE...EXPECT THAT THIS WILL PRIMARILY
BE A DECENT RAINFALL EVENT FOR THE AREA...WITH TOTALS AROUND ONE
INCH AREAWIDE WITH LOCALLY HIGHER AMOUNTS. THOUGH THE SEVERE
THREAT IS PRESENT...IT APPEARS TO BE LIMITED BY THE NEARLY MOIST
ADIABATIC LAPSE RATES SHOWN ON FORECAST SOUNDINGS AND RELATIVELY
WEAK SHEAR. STILL...WITH THE INSTABILITY AVAILABLE AND LOW WBZ AND
FREEZING HEIGHTS...LARGE HAIL AND/OR DAMAGING WIND CANNOT BE RULED
OUT. CONVECTIVE MODE WILL REMAIN PRIMARILY LINEAR...WITH INDIVIDUAL
CELLS AND/OR SMALL BOWING SEGMENTS POSSIBLE.

FRONT EXPECTED TO EXIT THE EASTERN CWA THIS EVENING...WITH A MUCH
COOLER/DRIER AIRMASS BUILDING INTO THE AREA FOR WEDNESDAY.

RETURN FLOW WILL GET UNDERWAY BY WEDNESDAY NIGHT AS SURFACE HIGH
PRESSURE SHIFTS OFF TO THE EAST. IN THE MEANTIME...THE NEXT
SIGNIFICANT STORM SYSTEM WILL BE COMING ASHORE THE PACIFIC
NORTHWEST. AS THIS FEATURE DIGS INTO THE DESERT SOUTHWEST TOWARD
THE FOUR CORNERS THURSDAY NIGHT...WE WILL SEE A FRONTAL BOUNDARY SAG
INTO CENTRAL/EASTERN TEXAS BY FRIDAY. AFTER THAT...ITS PROGRESS
SLOWS TO A CRAWL AS THE UPPER TROF CONTINUES TO DIG AND CLOSE OFF
AS IT BECOMES DETACHED FROM THE POLAR JET.

THE TIMING OF FEATURES AT THIS POINT BECOMES PROBLEMATIC...WITH
THE GLOBAL MODELS DIFFERING ABOUT WHEN THE UPPER LOW...AND THUS
THE SFC LOW PRESSURE SYSTEM...WILL EVENTUALLY KICK EASTWARD.
THUS...I SEE LITTLE USE IN GOING INTO A LOT OF DETAIL BEYOND
THIS POINT GIVEN THIS UNCERTAINTY...BUT SUFFICE IT TO SAY THAT A
VERY RAINY...AND POTENTIALLY STORMY WEEKEND APPEARS ON TAP.

&&

.AVIATION...FRONTAL BOUNDARY WILL AFFECT KAEX 16-18Z...KBPT
17-19Z...KLCH 18-20Z...AND KLFT AND KARA 19-21Z. SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THE FRONT...ALONG WITH NORTHWEST
WINDS THAT WILL GUST FROM 20 TO 30KT. THERE IS A CHANCE THAT SOME
OF THE STORMS COULD BE SEVERE...WITH LARGE HAIL AND HIGHER WIND
GUSTS.

&&

.MARINE...A COLD FRONT IS FORECAST TO MOVE THROUGH THE COASTAL
WATERS THIS EVENING. HAVE HOISTED A SMALL CRAFT ADVISORY FOR
STARTING THIS EVENING AS WINDS INCREASE TO 15 TO 25 KNOTS WITH
HIGHER GUSTS IN THE WAKE OF THE FRONT...AND SEAS BUILD TO 6 TO 8
FEET OVER THE 20 TO 60 NM ZONES. IRONICALLY...TODAY IS THE FIRST
DAY FOR THIS OFFICE TO START ISSUING THE NEW MWW PRODUCT ON AN
EXPERIMENTAL BASIS. I GUESS I LUCKED OUT AND WILL BE THE FIRST
GUINEA PIG. WINDS AND SEAS ARE EXPECTED TO SUBSIDE ON WEDNESDAY AS
HIGH PRESSURE BUILDS OVER THE AREA. A POTENT STORM SYSTEM WILL
AFFECT THE COASTAL WATERS TOWARD THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  70  40  59  39 /  90  20   0   0
KBPT  70  39  60  42 /  90  10   0   0
KAEX  68  35  54  32 / 100  10   0   0
KLFT  72  40  55  36 /  90  30   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     WEDNESDAY FOR GMZ450-452-455-470-472-475.

&&

PUBLIC/MARINE...13
AVIATION...05
Hazardous weather outlook, Feb 12, 6:01 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
601 AM CST TUE FEB 12 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-131215-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
601 AM CST TUE FEB 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS THE
ENTIRE OUTLOOK AREA.

A LINE OF THUNDERSTORMS THAT HAS DEVELOPED ALONG A COLD FRONT
EARLY THIS MORNING FROM NORTHEAST TEXAS THROUGH CENTRAL ARKANSAS
WILL PROGRESS TO THE SOUTH AS THE FRONT DOES...ENTERING THE TEXAS
LAKES AREA BY LATE MORNING. SOUTHERLY FLOW AHEAD OF THE FRONT
WILL RESULT IN AN INCREASINGLY MOIST AND UNSTABLE AIRMASS. IN
ADDITION...THE ATMOSPHERIC WIND PROFILE WILL BE SUPPORTIVE OF
ORGANIZED SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THREAT FROM ANY STORM THAT CAN BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WET AND POTENTIALLY STORMY WEEKEND IS ON TAP FOR THE AREA AS A
POTENT UPPER LEVEL STORM SYSTEM AND SURFACE LOW PRESSURE SYSTEM
MOVE THROUGH THE REGION. AT THIS TIME...IT IS TOO EARLY TO
CATEGORIZE A SEVERE WEATHER THREAT SINCE THE TIMING OF THESE
FEATURES REMAINS UNCERTAIN. STAY TUNED TO LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

13

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 11:20 AM CSTSevere Thunderstorm WarningLCHAllen, Avoyelles, Beauregard, Evangeline, Rapides, Saint Landry and 1 more55 min
Feb 12, 11:25 AM CSTSevere Thunderstorm WarningLCHAcadia, Allen, Calcasieu, Evangeline, Jefferson Davis, Saint Landry35 min
Feb 12, 12:02 PM CSTSevere Thunderstorm WarningLCHAcadia, Allen, Evangeline, Jefferson Davis, Lafayette, Saint Landry and 1 more58 min
Feb 12, 12:16 PM CSTSevere Thunderstorm WarningLCHAllen, Avoyelles, Beauregard, Calcasieu, Evangeline, Jefferson Davis and 2 more44 min
Feb 12, 12:56 PM CSTSevere Thunderstorm WarningLCHCalcasieu, Cameron64 min
Feb 12, 1:11 PM CSTSpecial Marine WarningLCH2 hr
Feb 12, 1:13 PM CSTSevere Thunderstorm WarningLCHAcadia, Iberia, Lafayette, Saint Landry, Saint Martin, Vermilion47 min
Feb 12, 1:26 PM CSTSevere Thunderstorm WarningLCHCalcasieu, Cameron, Jefferson Davis64 min
Feb 12, 1:29 PM CSTSpecial Marine WarningLCH2 hr
Feb 12, 2:07 PM CSTSpecial Marine WarningLCH113 min
Feb 12, 3:16 PM CSTSpecial Marine WarningLCH119 min
Feb 12, 3:32 PM CSTSpecial Marine WarningLCH118 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.